Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 211, NWS Aberdeen, SD

August 29, 1997Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 29, 1997, 7:44 PM CDT for Campbell County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1997, 7:44 PM CDT (00:44 UTC)
Expired
Aug 29, 1997, 8:50 PM CDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Campbell County, SD

The radar

The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1997-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1997-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2311 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 300044 RRA
SVRABR
SDC021-300150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT FRI AUG 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  CAMPBELL COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 850 PM CDT
 
* SOME LOCATIONS AFFECTED
  ARTAS                               AROUND 745 PM CDT

* AT 743 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 32 MILES NORTHEAST OF MOBRIDGE OR 6
  MILES SOUTHWEST OF ARTAS MOVING SOUTHEAST AT 15 MPH.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

HG/TK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 10:50 AM CDT, 8 hours 54 minutes earlier.

Area forecast discussion, Aug 29, 10:50 AM CDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CDT FRI AUG 29 1997

88D AND SAT LOOP SHOW SCT TSTMS POPPING OVER WRN SD AS FRONT AND
SHORT WAVE MOVE SLOWLY EAST. HAVE UPDATED TO INCREASE POPS OVER CENTRAL
SD AND INTRODUCE SLIGHT CHC OF TSTMS AS FAR EAST AS ABR AND REDFIELD.
ALSO REMOVED POPS IN WC MN ZONES AND LOWER HIGHS A BIT AS LOW CLDS ARE
SLOW TO DISSIPATE.

.ABR...NONE.

MGM

In the hours before

Local storm report, Aug 29, 6:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
657 PM CDT FRI AUG 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    GROTON                    SD   60 MPH WIND GUST
08/29/97   BROWN

END
Local storm report, Aug 29, 7:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
720 PM CDT FRI AUG 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    1 S PIERPONT              SD   1.00 INCH HAIL
08/29/97   DAY

END
Local storm report, Aug 29, 7:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
720 PM CDT FRI AUG 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    1 S PIERPONT              SD   1.00 INCH HAIL
08/29/97   DAY

END

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:31 PM CDTSevere Thunderstorm WarningABRClark64 min
Aug 29, 7:50 PM CDTSevere Thunderstorm WarningABRCodington, Day65 min
Aug 29, 8:06 PM CDTSevere Thunderstorm WarningABRGrant, Roberts64 min
Aug 29, 8:27 PM CDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth63 min
Aug 29, 9:38 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.